Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Hypertension. Taking Benicar and Lasix. Can BP drugs be changed?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1256 Questions
My mother is 92 and her biggest problem is severe hypertension. For the last year, her BP has been under control only about 70% of the time. She was on Benicar and Lasix, Benicar with HCTZ, Cozaar and Norvasc at various times. Last August, her legs swelled to 3X their normal size and they became inflamed. The doctors at Maimonides Hospital told me she was having a bad reaction to Norvasc and that she had reactive airway disease (she was living with her son who had a 3-pack a day cigarette habit). They stopped the Norvasc and she eventually improved. She was put on nebulizer treatments and an albuterol inhaler prn. Her PCP put her on Advair after that and Spiruva. Her BP got a little worse, and finally we were able to reduce the respiratory medications after she recovered from the flu in January of this year. In February, her BP got higher, and we were giving her a little extra Lasix (10 mg) when it was very high. She runs 160-200/86-100). Her MD changed her to Cozaar when I said her BP was still too high. Currently, she has no renal disease, she is not demented, and she is not diabetic. She never had an MI. As of 8/12, we were told she did not have CHF. We changed MD's because he seemed to lose interest in getting to the bottom of this, and the new one discontinued her old BP meds and put her on Hydralazine 50 mg 3X per day. Within 3 hours of taking the morning dose, her BP is 200/100. This has been going on for over 2 weeks. Her MD said this drug takes a while to work. I thought it was a short-acting drug. She is currently only on Lasix 40 mg and Hydralizine 150 mg per day. Which medication, given her sensitivity to Norvasc should I suggest next? I don't think I want to wait much longer while my mother's BP remains wildly out of control. I am not sure the new PCP knows what she is doing. When she was taking Benicar, it was 40 mg per day. I wonder if she should try that again and raise the dosage, or whether some other type of drug can be tried. She has also been on Cozaar, but maybe not enough. Also, can these BP drugs be changed from one day to another?
Posted Sat, 1 Jun 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 4 hours later

Thanks for your query.

After going through the description I have following points to make.

1. Whenever there is "Difficult to control hypertension" we look for certain things. In your mother's case these can be obesity (BMI~33), steroids therapy (fluticasone in Advair) and reactive airway disease (especially if associated with low oxygen levels in blood). There may be other causes like alcohol consumption/ use of pain killers/ or at times missed secondary hypertension. We have to get her weight under control. Avoid Advair if feasible. Avoid alcohol/pain killers, if she is taking. I hope she underwent a work-up for secondary hypertension to look for treatable causes of hypertension like kidney test, ultrasound of kidneys, urine examination and a thorough clinical examination.

2. As far as drug therapy goes, it should ideally be tailored by your treating physician. I will discuss only principles of therapy.

A. Hydralazine is not a preferred antihypertensive (to be given alone) in modern day practice because of its side effect profile. It is a relatively fast acting drug and is used for emergencies too. Its maximum dose can go up to 300mg per day.

B. Yes, I would prefer some drug from Benicar group (ARBs or ACE inhibitors) along with HCTZ. If Benicar/ Cozaar were not suitable, we may try another drug like Telmisartan in combination with Hydrochlorthiazide (only after discussing with her physician). But we need to monitor her sodium levels constantly because of her SIADH. These drugs alter electrolyte concentration.

C. Two more classes of drugs can be tried. Alpha-1 blockers and Centrally acting drug like clonidine. In my own experience clonidine is highly efficacious but with a rider, it should never be discontinued suddenly or missed successive doses (rebound hypertension can be severe). Other troubling side effects can be constipation/ dry mouth / sedation. Alpha-1 blockers (like prazosin/doxazosin) are good for short term but not so efficacious in long term.

3. No, we can not change drugs on daily basis. Make any change in drugs only after discussing with her physician.

I hope it helps.
Feel free to write for any other query/ clarification.

Sukhvinder XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor